Alert archive / Arkansas / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS Tulsa, OK

August 10, 2013Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Aug 10, 2013, 3:16 AM CDT for Madison County, Washington County, Arkansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 3:16 AM CDT (08:16 UTC)
Expired
Aug 10, 2013, 8:30 AM CDT
In force
5 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 90 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WGUS54 KTSA 100816
FFWTSA
ARC087-143-101330-
/O.NEW.KTSA.FF.W.0040.130810T0816Z-130810T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
316 AM CDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTHWEST ARKANSAS...
  SOUTHEASTERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS...

* UNTIL 830 AM CDT

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. 1 TO 2    
  INCHES OF RAINFALL HAS ALREADY OCCURRED WITH AN ADDITIONAL 1 TO 2  
  POSSIBLE.   

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  HUNTSVILLE...AURORA...BLACKBURN...BOSTON...BRENTWOOD...ELKINS...
  JAPTON...KINGSTON...PETTIGREW...SAINT PAUL...WESLEY...WEST FORK...
  WINSLOW AND WITTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 3597 9345 3592 9350 3587 9352 3576 9352
      3577 9391 3576 9392 3577 9412 3575 9413
      3576 9423 3593 9426 3608 9394 3613 9352
      3612 9348 3609 9347 3608 9344

$$
1 follow-up statement
840 
WGUS74 KTSA 101045
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
545 AM CDT SAT AUG 10 2013

ARC087-143-101330-
/O.CON.KTSA.FF.W.0040.000000T0000Z-130810T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AR-WASHINGTON AR-
545 AM CDT SAT AUG 10 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WASHINGTON
AND MADISON COUNTIES IN NORTHWEST ARKANSAS UNTIL 830 AM CDT...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. 2 TO 3 
INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS SOUTHERN MADISON 
COUNTY...WITH AN ADDITIONAL INCH POSSIBLE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HUNTSVILLE...AURORA...BLACKBURN...BOSTON...BRENTWOOD...ELKINS...
JAPTON...KINGSTON...PETTIGREW...SAINT PAUL...WESLEY...WEST FORK...
WINSLOW AND WITTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOW WATER CROSSINGS IN HILLY TERRAIN ARE ESPECIALLY DANGEROUS IN
HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND
ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER
TO CARRY VEHICLES AWAY.

&&

LAT...LON 3597 9345 3592 9350 3587 9352 3576 9352
      3577 9391 3576 9392 3577 9412 3575 9413
      3576 9423 3593 9426 3608 9394 3613 9352
      3612 9348 3609 9347 3608 9344

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:10 AM CDT, 6 minutes earlier.

Area forecast discussion, Aug 10, 3:10 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
310 AM CDT SAT AUG 10 2013

.DISCUSSION...
A PERSISTENT FRONTAL BOUNDARY CONTINUES TO LIE IN CLOSE PROXIMITY TO
THE FORECAST AREA. CURRENTLY... THE FRONT RUNS NORTHEASTWARD FROM
JUST SOUTH OF DFW CUTTING ACROSS THE FAR SOUTHEAST CORNER OF
OKLAHOMA. SCATTERED THUNDERSTORM ACTIVITY NORTH OF THE FRONT HAS
PERSISTED ACROSS MUCH OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT. THIS ACTIVITY IS EXPECTED TO SLOWLY DECREASE DURING THE
DAY.

AS THE UPPER FLOW PATTERN FLATTENS OUT OVER THE NEXT COUPLE OF
DAYS... THUNDERSTORM ACTIVITY IS EXPECTED TO BE CONFINED TO THE
EASTERN PORTION OF THE FORECAST AREA FOR THE REMAINDER OF THE
WEEKEND. LOCALIZED HEAVY RAINFALL WILL REMAIN POSSIBLE IN THIS
AREA... HOWEVER QPF VALUES ARE LOW ENOUGH THAT A FLASH FLOOD WATCH
WILL NOT BE NECESSARY AT THIS TIME.

AS NORTHWEST UPPER FLOW BECOMES REESTABLISHED ACROSS THE SOUTHERN
PLAINS DURING THE BEGINNING OF THE WEEK... RAIN CHANCES WILL BE ON
THE INCREASE AGAIN. A SERIES OF DISTURBANCES IN THE UPPER FLOW
BEGINNING MONDAY... ACCOMPANIED BY A SURFACE FRONT MOVING INTO THE
AREA EARLY TUESDAY WILL AGAIN CREATE CONDITIONS CONDUCIVE FOR
WIDESPREAD THUNDERSTORMS WITH HEAVY RAINFALL... GENERALLY FROM
MONDAY INTO WEDNESDAY. WITH SOILS REMAINING NEARLY SATURATED FROM
PREVIOUS HEAVY RAINS... FLOODING WILL AGAIN BECOME POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  72  91  75 /  20  10  20  20
FSM   88  73  90  74 /  40  40  40  20
MLC   88  72  94  75 /  30  20  20  10
BVO   87  70  91  72 /  10  10  10  20
FYV   84  69  85  71 /  40  30  40  20
BYV   83  68  84  70 /  40  30  40  20
MKO   86  71  91  74 /  30  20  30  20
MIO   87  70  89  72 /  20  20  20  20
F10   87  72  92  76 /  30  20  20  20
HHW   94  75  95  76 /  10  30  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR OKZ057-OKZ058-OKZ061-
     OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Aug 9, 9:31 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
931 PM CDT FRI AUG 9 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
931 PM CDT FRI AUG 9 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...AFTER MIDNIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...MUCH OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST
               ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE LATER
TONIGHT...ESPECIALLY IN THE VICINITY OF THE SURFACE BOUNDARY THAT
REMAINS ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. THE
OVERALL SEVERE RISK WILL BE LIMITED WITH ONE OR TWO STORMS
REMAINING CAPABLE OF PRODUCING SEVERE WIND GUSTS. ADDITIONALLY...
A FLASH FLOODING RISK CONTINUES WITH THE STORMS ACROSS THE REGION
THROUGH TONIGHT. HOWEVER...AREAS NEAR THE KANSAS BORDER...AND
ESPECIALLY FAR NORTHWEST ARKANSAS WHERE SOILS REMAIN SATURATED IN
PARTS OF BENTON AND CARROLL COUNTIES. ADDITIONAL RAINFALL IN THOSE
AREAS WILL QUICKLY AGGRAVATE ONGOING FLOODING IN A MODERATE OR HEAVY
DOWNPOUR. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PARTS OF FAR
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS AND HAS BEEN EXPANDED TO
INCLUDE MORE OF EASTERN OKLAHOMA...AND WEST CENTRAL ARKANSAS THROUGH
EARLY TOMORROW MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT
                          POTENTIAL.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE OVER THE WEEKEND...AND THROUGH
MUCH OF NEXT WEEK. SEVERAL WEAK COLD FRONTS WILL PUSH SOUTHWARD INTO
THE REGION...AND REMAIN A FOCUS FOR THUNDERSTORMS. ALSO...THE
WEATHER PATTERN THROUGH THE CENTRAL PLAINS WILL SUPPORT REPEATED
THUNDERSTORM DEVELOPMENT...AS HIGH PRESSURE WILL REMAIN LOCATED
ACROSS THE SOUTHWESTERN STATES. A FEW HOT AND HUMID AFTERNOONS ARE
POSSIBLE OVER THE WEEKEND...WITH COOLER WEATHER PREVAILING FOR THE
FIRST PART OF THE NEXT WORK WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:07 AM CDTAreal Flood AdvisoryTSAMadison113 min
Aug 10, 4:06 AM CDTAreal Flood AdvisoryTSAFranklin114 min
Aug 10, 5:25 AM CDTFlash Flood WarningTSAFranklin4 hr
Aug 10, 8:21 AM CDTAreal Flood WarningTSAFranklin, Madison, Washington8 hr

Nearby

Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.